Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 115, NWS Dodge City, KS

June 2, 2024Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 2, 2024, 2:32 AM CDT for Scott County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2024, 2:32 AM CDT (07:32 UTC)
Expired
Jun 2, 2024, 3:15 AM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Scott County, KS

The radar

The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 733 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
733 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2458 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:00 AM CDT, 32 minutes earlier. Its key messages:

  • Strong south winds are expected after 10 am Sunday, gusting to near 40 mph.
  • More scattered thunderstorms are expected after 4 pm Sunday. Some of these storms are expected to be severe, with large hail and damaging winds.
  • More summer-like weather is expected this week, with warm to hot afternoons, and little if any chance of rainfall.
Area forecast discussion, Jun 2, 2:00 AM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
200 AM CDT Sun Jun 2 2024

...Updated Short/Long Term...

.KEY MESSAGES...

- Strong south winds are expected after 10 am Sunday, gusting to
  near 40 mph.

- More scattered thunderstorms are expected after 4 pm Sunday.
  Some of these storms are expected to be severe, with large
  hail and damaging winds.

- More summer-like weather is expected this week, with warm to
  hot afternoons, and little if any chance of rainfall.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 200 AM CDT Sun Jun 2 2024

Midnight radar and satellite imagery depicted an impressive
MCS (mesoscale convective system) along the KS/OK border,
moving southeast into Oklahoma. The airmass over SW KS has been
strongly overturned by prior convection, but additional showers
and storms will likely percolate through sunrise favoring the
southern zones. With elevated moist, south/southeast winds, many
locations will remain above 60 through sunrise Sunday.

Under modest westerly midlevel flow Sunday, lee cyclogenesis will
deepen to near 994 mb over eastern Colorado through the
afternoon. Once convective debris clouds clear and mixing
commences after 10 am, strong south winds are expected through
the afternoon. With 850 mb winds near 30 kts, south winds of
20-30 mph will be common, with gusts near 40 mph. Increased wind
grids to the 90%ile of the NBM. With the efficient boundary
layer mixing, and a net warming of 2-4C at 850 mb, lower 90s
will be common at peak heating. Models also show several degrees
of warming at 700 mb, with the 00z NAM as warm as +14C at DDC
at 7 pm Sunday. Given the strength of this capping inversion,
NAM is resistant to developing convection in the DDC CWA through
7 pm. The dryline is expected to be in the vicinity of, or just
east of, the CO/KS line at peak heating, with dewpoints in the
60s supporting strong to extreme instability, with MU CAPE as
high as 5000 J/kg. Many CAMs and other models are a few degrees
cooler at 700 mb, and thus allow thunderstorms to develop in the
vicinity of US 83 in the 4-7 pm time range. 00z ARW suggests
several supercells may evolve and translate eastward Sunday 7-10
pm, and given the sufficient bulk shear and high instability,
large hail appears probable from any convection. After
coordinating with SPC, an upgrade in severe wind/hail
probability is warranted for Sunday. Hail 2-3 inches in diameter
is expected from the most sustained supercells, especially
early in the event, in the 5-7 pm time range. All of this
stated, forcing for ascent to trigger convective initiation in
this high octane environment east of the dryline is subtle, with
no obvious shortwaves present, so only a few supercells may
result. As such, kept pops in the conservative chance category
of 30-40% for now.

Southeast winds and continued moisture advection east of the
dryline will result in another warm morning sunrise Monday,
with many locations remaining above 60 degrees.

Modest westerly midlevel flow continues Monday, but models prog
pressure gradients to be much weaker, with much less wind expected.
00z models continue to show a moist, highly unstable environment
over the central and eastern zones Monday afternoon/evening, but
again forcing is weak and nebulous. Model consensus is the
southeast and eastern zones will be favored for any
thunderstorms at peak heating Monday, but coverage may be very
low, so pops are necessarily very low as well. Any updraft that
can mature Monday will have access to extreme instability once
again, with CAPE > 4000 J/kg, with very large hail the primary
risk. Afternoon air temperatures in the lower 90s are again
expected, which will combine with dewpoints in the upper 60s to
produce heat indices well into the 90s across southeast zones.
Apparent temperature grids show a heat index near 100 across
Barber county 4 pm Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 200 AM CDT Sun Jun 2 2024

We have arrived in meteorological summer, and the models suggest
a synoptic pattern evolution reflecting that, through the
upcoming week. The northern branch of the jet stream will be
increasingly prominent by Tuesday, with a strong shortwave
trough progressing through the northern plains and the Canadian
prairies. A weak northerly wind shift will result Tuesday, but
with no impact on afternoon temperatures, remaining in the upper
80s and lower 90s. Low chance pops for the eastern zones from
the NBM were retained Tuesday, but the majority of showers and
thunderstorms with the frontal boundary are expected to remain
east of SW KS. 00z EPS ensemble members show this trend, with
only a 10-30% probability of QPF > 0.10 inch east of US 283
Tuesday, and near 0% west of US 283. A fancy way to say most of
us are going to remain dry.

Starting Wednesday, the large strong subtropical midlevel high
that has been baking Mexico the past few weeks will begins its
annual advance northward. Model consensus places a 592 dm upper
high center over New Mexico 7 pm Wednesday. Medium range models
show strong height/thickness increases; expect Wednesday afternoon
temperatures to surge into the mid 90s. Of course, rain chances
will dwindle to zero at this point in the strongly subsident
regime. The atmosphere warms even more Thursday, with 500 mb
heights in the 590-592 dm range over SW KS. However, models are
in good agreement with another weak cold frontal boundary
supplying an easterly wind component Thursday afternoon, which
will keep the heat restrained to the upper 80s and lower 90s.
Some guidance suggests some elevated thunderstorms north of this
boundary Thursday night (slight chance pops from the NBM), but
guidance consistency and thus confidence is very low.

Long range models do show the high pressure ridge weakening and
retreating southward next weekend. NBM's cooling trend and
uptick in pops in the far extended, for next weekend, were
accepted.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1058 PM CDT Sat Jun 1 2024

Outside of the influence of scattered showers and thunderstorms,
VFR is expected to prevail through this TAF period. Radar at 04z
Sun shows thunderstorms redeveloping west of GCK/LBL, and
guidance suggests scattered thunderstorms will continue to
percolate much of the night through 12z Sun. Kept the TAFs
simple, with VCTS/CB mentions, and will amend if a thunderstorm
directly impacts a terminal overnight. After 15z Sun, strong
south winds are expected at all airports, gusting 30-35 kts. The
next round of thunderstorms is expected to develop after 21z
Sun through 00z Mon along a GCK-LBL line, then progress eastward
to include DDC/HYS 00-03z Mon. Some of these storms are
expected to be severe with large hail and erratic outflow wind
gusts exceeding 50 kts. Simply memtioned VCTS/CB 00-03z Mon for
now.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Jun 1, 3:48 AM CDT, 22 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
348 AM CDT Sat Jun 1 2024

KSZ030-031-043>046-061>066-074>081-084>090-020900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
348 AM CDT Sat Jun 1 2024 /248 AM MDT Sat Jun 1 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Scattered severe thunderstorms possible late this afternoon (after
5pm) and early tonight. The main hazards will be wind gusts up to
65 mph and 1 to 2 inch hail, mainly before sunset.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong to isolated severe thunderstorms will be possible on
Sunday. Hail up to quarters and wind gusts up to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated but rainfall reports are
encouraged.

In the hours before

Special weather statement, Jun 1, 10:13 PM CDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1013 PM CDT Sat Jun 1 2024

KSZ031-020345-
Ellis KS-
1013 PM CDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ELLIS COUNTY
THROUGH 1045 PM CDT...

At 1012 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Walker, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Ellis
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.

&&

LAT...LON 3876 9904 3876 9915 3894 9918 3897 9904
TIME...MOT...LOC 0312Z 261DEG 21KT 3887 9908

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JJOHNSON
Local storm report, Jun 1, 10:22 PM CDT, 4 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1022 PM CDT Sat Jun 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     Hail             2 W Toulon              38.85N 99.29W
06/01/2024  E1.25 Inch       Ellis              KS   Public

            Report made via social media.

&&

JRJ
Special weather statement, Jun 1, 10:34 PM CDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1034 PM CDT Sat Jun 1 2024

KSZ090-020415-
Barber KS-
1034 PM CDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BARBER COUNTY THROUGH
1115 PM CDT...

At 1034 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Lake City, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
  Medicine Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3713 9856 3727 9891 3744 9884 3739 9846
      3738 9846
TIME...MOT...LOC 0334Z 287DEG 16KT 3734 9879

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

RUSSELL
Special weather statement, Jun 1, 11:08 PM CDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1108 PM CDT Sat Jun 1 2024

KSZ088-089-020445-
Clark KS-Comanche KS-
1108 PM CDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COMANCHE AND
SOUTHEASTERN CLARK COUNTIES THROUGH 1145 PM CDT...

At 1108 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Buttermilk, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southwestern
Comanche and southeastern Clark Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9986 3708 9963 3707 9932 3700 9930
TIME...MOT...LOC 0408Z 280DEG 22KT 3700 9943

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RUSSELL
Special weather statement, Jun 2, 12:07 AM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1207 AM CDT Sun Jun 2 2024

KSZ075-076-085-086-020600-
Seward KS-Stevens KS-Grant KS-Haskell KS-
1207 AM CDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SEWARD...
SOUTHEASTERN GRANT...NORTHEASTERN STEVENS AND SOUTHWESTERN HASKELL
COUNTIES THROUGH 100 AM CDT...

At 1207 AM CDT, Doppler radar was tracking a strong thunderstorm near
Moscow, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Moscow around 1210 AM CDT.
  Cave around 1220 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3735 10136 3744 10130 3742 10081 3711 10111
TIME...MOT...LOC 0507Z 294DEG 21KT 3737 10126

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

RBURG
Special weather statement, Jun 2, 2:20 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
220 AM CDT Sun Jun 2 2024

KSZ043-044-020800-
Lane KS-Scott KS-
220 AM CDT Sun Jun 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SCOTT AND LANE COUNTIES THROUGH
300 AM CDT...

At 220 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Shallow Water, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Shallow Water around 235 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3827 10026 3827 10111 3838 10113 3855 10113
      3870 10056 3870 10036
TIME...MOT...LOC 0720Z 258DEG 13KT 3837 10104

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:10 PM CDTSpecial Weather StatementDDCGray, Haskell50 min
Jun 1, 7:21 PM CDTSevere Thunderstorm WarningDDCLane, Ness39 min
Jun 1, 7:32 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens43 min
Jun 1, 7:54 PM CDTSevere Thunderstorm WarningDDCNess, Trego51 min
Jun 1, 8:02 PM CDTSpecial Weather StatementDDCMeade28 min
Jun 1, 8:18 PM CDTSpecial Weather StatementDDCSeward, Stevens42 min
Jun 1, 8:53 PM CDTSpecial Weather StatementDDCSeward37 min
Jun 1, 9:03 PM CDTSpecial Weather StatementDDCEllis42 min
Jun 1, 9:11 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEllis34 min
Jun 1, 9:34 PM CDTSpecial Weather StatementDDCMeade41 min
Jun 1, 9:39 PM CDTSevere Thunderstorm WarningDDCEllis23 min
Jun 1, 10:13 PM CDTSpecial Weather StatementDDCEllis32 min
Jun 1, 10:34 PM CDTSpecial Weather StatementDDCBarber41 min
Jun 1, 11:20 PM CDTSevere Thunderstorm WarningDDCComanche40 min
Jun 2, 12:07 AM CDTSpecial Weather StatementDDCStevens53 min
Jun 2, 2:20 AM CDTSpecial Weather StatementDDCLane, Scott40 min
Jun 2, 3:01 AM CDTSpecial Weather StatementDDCLane44 min
Jun 2, 3:14 AM CDTSevere Thunderstorm WarningDDCLane, Scott46 min
Jun 2, 4:00 AM CDTSevere Thunderstorm WarningDDCLane, Scott45 min
Jun 2, 4:20 AM CDTSpecial Weather StatementDDCClark25 min
Jun 2, 4:24 AM CDTSpecial Weather StatementDDCFord, Hodgeman51 min
Jun 2, 4:45 AM CDTSpecial Weather StatementDDCClark, Ford, Hodgeman45 min
Jun 2, 5:30 AM CDTSpecial Weather StatementDDCFord, Hodgeman45 min
Jun 2, 5:35 AM CDTAreal Flood AdvisoryDDCFinney, Ford, Hodgeman3 hr
Jun 2, 9:26 AM CDTSpecial Weather StatementDDCFord34 min
Jun 2, 5:10 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Stanton35 min
Jun 2, 5:36 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton26 min
Jun 2, 5:41 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Stanton49 min
Jun 2, 5:51 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton, Stanton39 min
Jun 2, 6:11 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Hamilton, Kearny, Stanton21 min
Jun 2, 6:30 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton45 min
Jun 2, 6:34 PM CDTSpecial Weather StatementDDCKearny41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.